Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 112, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2009, 6:17 PM MDT for Cheyenne County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2009, 6:17 PM MDT (00:17 UTC)
- Expired
- Jul 12, 2009, 7:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2362 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:12 PM MDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 12, 5:12 PM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 512 PM MDT SUN JUL 12 2009 .DISCUSSION... 135 PM MDT SUN JUL 12 2009 ACTIVE WEATHER LOOKS TO CONTINUE TONIGHT AS ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED TO DEVELOP IN COLORADO AND MOVE EAST ACROSS THE FORECAST AREA TONIGHT. SATELLITE IMAGERY SHOWS THUNDERSTORMS DEVELOPING OFF THE FRONT RANGE. ONE MAIN CONCERN LOOKS TO BE THE POTENTIAL FOR ANOTHER ROUND OF HEAVY RAIN. OVER THE PAST FEW EVENINGS...AROUND 1.75-2.00 OF RAINFALL HAS BEEN REPORTED EACH NIGHT OVER CHEYENNE COUNTY CO WITH LESSER AMOUNTS ELSEWHERE. WILL HAVE TO WATCH AGAIN TONIGHT FOR FLASH FLOODING AS PWATS AT 00Z ARE AROUND 1.51 --OVER 150 PERCENT OF NORMAL. GFS/NAM HAVE DIFFERENT SOLUTIONS WHERE THE HIGHEST PRECIPITATION AMOUNTS WILL OCCUR. GFS KEEPS PRECIP ALONG AND NORTH OF I-70 WHILE THE NAM PULLS IT SOUTH ALONG THE CO/KS BORDER. WILL CONTINUE MONITOR CI AND STORM MOTION AS WELL AS NEWEST MODEL RUNS TO GET A HANDLE WHERE HIGHEST PRECIP AMOUNTS WILL OCCUR AND MAKE FURTHER ADJUSTMENTS. MONDAY LOOKS TO BE THE HOTTEST DAY OF THE FORECAST PERIOD AS TEMPERATURES ARE EXPECTED TO WARM INTO THE MIDDLE UPPER 90S. MONDAY NIGHT INTO TUESDAY QUASI-ZONAL FLOW DAMPENS THE SURFACE HIGH AND NORTHWEST FLOW BRINGS RELIEF TO THE HIGH PLAINS. PREVIOUS FORECAST DESIGNED THE EXTENDED FORECAST WELL WITH A SERIES OF COLD FRONTS PUSHING THROUGH THE AREA GIVING WAY TO COOLER TEMPERATURES ALONG WITH AFTERNOON/EVENING THUNDERSTORMS. EXPECT HIGH TEMPERATURES TO WARM INTO THE UPPER 80S/LOWER 90S WITH LOWS IN THE LOWER 60S THROUGH THE END OF THE WORK WEEK. BURTIS && .AVIATION... 512 PM MDT SUN JUL 12 2009 FOR THE 00Z TAF...KGLD RADAR GETTING RETURNS ON THUNDERSTORMS IN EASTERN COLORADO AT THIS TIME MOVING EAST. EXPECT THESE STORMS TO MOVE INTO KGLD AND KMCK BEFORE 03Z. AFTER STORMS MOVE PAST SOME STRATUS AND LIGHT FOG SHOULD DEVELOP OVER KMCK. OTHERWISE MID LEVEL CLOUDS WILL PREVAIL GRADUALLY DECREASING TOWARD SUNRISE. SINCE THE WEATHER PATTERN WILL PERSIST EXPECT ANOTHER ROUND OF STORMS MONDAY AFTERNOON/EVENING. FS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 12, 10:46 AM MDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT SUN JUL 12 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT SUN JUL 12 2009 /1146 AM CDT SUN JUL 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON IN EASTERN COLORADO MOVING EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE GREATEST THREAT SHOULD REMAIN ALONG AND NORTH OF HIGHWAY 40. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE BOTH MONDAY AND TUESDAY AFTERNOON AND EVENING. STRONG WINDS AND LIGHTNING WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 12, 4:31 PM MDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 431 PM MDT SUN JUL 12 2009 COZ090-091-122300- KIT CARSON COUNTY-YUMA COUNTY- 431 PM MDT SUN JUL 12 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA COUNTY IN NORTHEAST COLORADO... AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COPE...OR 8 MILES WEST OF JOES...AND MOVING SOUTHEAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. MENTZER
Local storm report, Jul 12, 5:17 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 13 SW JOES 39.49N 102.82W
07/12/2009 M2.00 INCH KIT CARSON CO CO-OP OBSERVER
&&
HENDERSONLocal storm report, Jul 12, 5:42 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 15 N SEIBERT 39.52N 102.87W
07/12/2009 E2.00 INCH KIT CARSON CO PUBLIC
0530 PM HAIL 13 SW JOES 39.52N 102.85W
07/12/2009 M2.50 INCH KIT CARSON CO CO-OP OBSERVER
CARS DENTED AND DAMAGED SHINGLES
0538 PM HAIL 1 W YUMA 40.12N 102.74W
07/12/2009 E1.00 INCH YUMA CO TRAINED SPOTTER
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:08 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 67 min |
| Jul 12, 8:47 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 27 min |
| Jul 12, 6:13 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 47 min |
| Jul 12, 6:43 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.